Management of Chemotherapy-Induced Nausea and Vomiting (CINV) - Episode 11
Lee S. Schwartzberg, MD: The fourth drug that is in the guidelines, in certain cases, is a very old drug that’s new again, as many things happen in medicine. Eric, can you tell us a little bit about olanzapine and the development of that as an antiemetic?
Eric Roeland, MD: Yes. Olanzapine, or Zyprexa, as everyone is aware of, has been used in the treatment of schizophrenia and bipolar disorder, at high doses, over chronic periods of time. And everyone is aware that with those high doses over long periods of time, it causes weight gain and metabolic disorders including hyperglycemia. But Dr. Navari really championed the study of this drug in the treatment of nausea and vomiting, given its receptor profile, which includes multiple serotonin and dopamine receptors. And so when I’m teaching our learners about this drug, I frequently describe it as a promiscuous drug. They somehow remember that. And much like some of our TKIs hit multiple targets, this also hits multiple targets. There is something about this that has really shown it to be successful, at low doses, over a very short period of time for chemotherapy-induced nausea and vomiting.
It has been studied in both the HEC (highly emetogenic chemotherapy) and MEC (moderately emetogenic chemotherapy) settings and was looked at, in the most prominent article published by Dr. Navari in the New England Journal of Medicine last year, in quadruple therapy—this was olanzapine at 10 mg versus placebo in addition to triplet therapy. And interestingly, he pushed the primary endpoint away from complete response, which we have defined historically as no breakthrough nausea and vomiting and no rescue therapy, and instead chose a primary endpoint of no nausea, which I think all of us would agree is probably the most clinically meaningful endpoint as we move forward. And for no nausea in the acute, delayed, and overall phases, as well as looking at CR, it was clear that the addition of olanzapine in the HEC setting had a profound impact. And so it’s pretty well tolerated.
It’s once-a-day. You take it the night before chemotherapy and then, usually, for 4 days thereafter. The biggest side effect that we have observed is sedation, which many patients who are worried about their chemotherapy actually like that adverse effect. But you should educate your patients for whom, especially on day 2, the sedation is the worst. And for some patients, although we have no data on this, I will back off from 10 mg to 5 mg. Or, if they’re particularly elderly, that’s something else I’ll consider.
Lee S. Schwartzberg, MD: One of the points worth making is that those patients in that trial also received dexamethasone, which, as we all know, tends to be a bit more of a stimulant—particularly in the first few times you’re taking it if you’re not on chronic steroids. So it’s a bit of those interactions sort of canceling each other out in terms of the sedation from olanzapine and the hyperactivity that we sometimes see with dexamethasone at the 10-mg dose. What is the rest of the panel’s experience? Are you using olanzapine in certain groups of patients or all HEC patients, for example?
Dawn Dolan, PharmD, BCOP: I have pretty minimal olanzapine experience. I think we’re exclusively using it in more of the breakthrough setting or refractory setting. In my particular practice, I see mostly senior adult patients, so the providers have been a little leery to jump to adding it on. But we’ve done it in a few patients with some pretty good success, so we’re sort of piloting it, if you will.
Lee S. Schwartzberg, MD: Other experience?
Beth Eaby-Sandy, CRNP, OCN: I haven’t used a whole lot of it in the preventive setting. I have used it in the breakthrough setting, and I think it has worked well for some patients. I currently have a patient who is on it for bipolar disorder, and he is getting high-dose cisplatin. He doesn’t bat an eye at that cisplatin. He has had no nausea. Now, granted, he’s getting a 5-HT3/NK1 (5-hydroxytryptamine3/neurokinin 1) and dexamethasone as well. But not even a hint of nausea.
Lee S. Schwartzberg, MD: Since that study came out—and I’m a breast medical oncologist, so I treat a lot of young women with AC (cyclophosphamide, doxorubicin)—I’ve been adding it to most, or at least many, based on asking about risk factors. If they have any other risk factor, or if they’re very young— particularly younger than age 50 or age 40—we’re adding it. And I’ve been very impressed with its reductive capabilities in terms of nausea in the clinic setting in those patients.
Howard Levine, PharmD: Using it in the same way?
Lee S. Schwartzberg, MD: Yes, usually the day of for day 1 and then 3 days with dexamethasone, generally starting with 10 mg, in some cases. I think the debate right now is, How low can you go and still get the effects? Other people who have had experience have used 5 mg. But if one wants to follow the clinical trial experience, it was 10 mg for 4 days with dexamethasone. I think adding that is good, and my experience prior to that with refractory or breakthrough CINV has also been quite good. It is on the guidelines for that as well. It’s interesting. Now we have a 4-drug regimen, but other than sedation, I would agree it adds little incremental toxicity. And some patients don’t mind the sedation at all. Have you had experience with it?
Howard Levine, PharmD: We haven’t. We’ve talked about it, but I’m wondering about the timing, logistically. Would it be satisfactory, with the sedation in mind, if they come in during the morning? I’m going to give it to them at night.
Lee S. Schwartzberg, MD: That’s what I typically do.
Howard Levine, PharmD: And it works?
Lee S. Schwartzberg, MD: Yes.
Eric Roeland, MD: Yes.
Howard Levine, PharmD: OK, because the day before is an issue, logistically, because the patient isn’t there and they forget. So we have a problem with that.
Lee S. Schwartzberg, MD: It is important to give it on day 1, though. In that study, there was as much effect on acute CINV as delayed CINV, even though it was anticipated that there might be more in the delayed setting. It definitely has effects on acute CINV, so starting the day of chemotherapy, at least, is important. Then you just have the sedation on the next day, which isn’t terrible for most patients.
Transcript Edited for Clarity